Georgia, 2018Hail and Damaging Winds in Georgia, June 16, 2018
June 16, 2018 · NWS CAE · 4 events in 2 counties and zones
A stalled surface boundary, combined with increasing low level moisture, led to severe thunderstorms across the CSRA in the afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- $100
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled surface boundary, combined with increasing low level moisture, led to severe thunderstorms across the CSRA in the afternoon and early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 16, 1:35 PM EST, 2 minutes earlier.
Area forecast discussion, Jun 16, 1:35 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
235 PM EDT Sat Jun 16 2018
.SYNOPSIS...
Weak frontal boundary will dissipate over the CSRA overnight.
High pressure and a building upper level ridge will control the
region for Sunday into late next week. This scenario will keep
chances of mainly afternoon and evening thunderstorms in the
forecast with rising temperatures through late next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
High pressure shifting offshore in the mid-Atlantic will bring
the FA moist, easterly surface flow through the day. Water vapor
imagery shows a slot of drier air aloft in the SC Piedmont.
PWAT values are greater than 1.75 inches from the CSRA
southward and in the Pee Dee. A leftover surface trough/diffuse
front remains over the CSRA. Cumulus fields on satellite show
that there is still some weak convergence associated with the
front. However without strong surface forcing present we can
expect convection today to be scattered in nature with highest
coverage in the CSRA and Pee Dee where moisture is highest.
Severe potential: The environment supports localized areas of
damaging winds and hail this afternoon. The air mass will be
strongly unstable today with mlCAPE values around or above 3000
J/kg. DCAPE values above 1000 J/kg in the CSRA indicates
damaging downburst winds will be the main threat in pulse-type
thunderstorms. Moderate lapse rates in the hail growth zone and
wet-bulb zero heights around 12 to 13 kft suggest large hail
will also be possible.
Expect highs this afternoon generally in the mid 90s.
Convective debris clouds should prevent ideal radiational
cooling conditions tonight and keep lows in the low to mid 70s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
Upper level ridge will be centered west of the forecast area on
Sunday. Surface high pressure over the western Atlantic will
continue ridging into the southeastern states. Moderate to strong
instability to develop in the afternoon...so scattered diurnal
convection expected, especially across the CSRA and southern
Midlands. Could also see convection develop along a sea breeze
front as it moves into the eastern Midlands. We have pops in the
20 to 30 percent range during the afternoon and early evening.
The upper level ridge will be centered over the area on Monday
and may result in fewer afternoon and evening thunderstorms.
Models indicated slightly weaker instability with warmer
temperatures aloft. We kept slight chance pops across the
forecast area. Afternoon highs in the low to mid 90s on Sunday
will warm to the mid and even some upper 90s for Monday.
Nighttime lows will be in the low to mid 70s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
The upper level ridge over the region Tuesday should limit
convection with model soundings indicating mid level cap and
weak instability. Warming temperatures with max temps in the mid
to upper 90s. Could see a few locations hit the century mark.
We could have Heat Advisory concerns Tuesday through Thursday
with heat indices approaching 110F. The upper ridge center
shifts to Florida and the Gulf coast region mid to late next
week as an upper trough crosses the northeastern states. The GFS
brings a backdoor into the region Thursday and Friday while the
ECMWF holds the front north of our area. At any rate, both
models indicate increasing moisture and moderate instability for
the end of next week. Afternoon highs are expected to be in the
low to mid 90s Friday and Saturday with lows continuing in the
70s.
&&
.AVIATION /15Z SATURDAY THROUGH THURSDAY/...
Predominantly VFR conditions with scattered diurnal convection.
Satellite imagery shows a weak boundary around OGB/AGS/DNL
which will remain nearly stationary through the period. This
will be a focusing mechanism for diurnal convection with
greatest thunderstorm chances in AGS/DNL/OGB. Have remained with
VCTS for those sites through the afternoon and evening hours
and will adjust as confidence warrants. The environment today
supports strong and gusty winds and locally heavy rainfall from
thunderstorms. Convection will diminish during the late evening
hours with debris cloudiness through the end of the period. Fog
appears unlikely at this time with convective debris clouds
preventing ideal radiational cooling conditions.
EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog and mainly afternoon and evening
thunderstorms.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jun 16, 3:39 AM EST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
439 AM EDT Sat Jun 16 2018
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
439 AM EDT Sat Jun 16 2018
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and Tonight.
Isolated severe thunderstorms possible late this afternoon and
evening. The main threat will be damaging wind. Large hail is also
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Hail, Richmond
- When
- June 16, 1:37 PM EST to 2:00 PM EST
- Where
- Richmond County, 0.9 mi NE of De Bruce
- Measured
- 0.88 in hail
- Reported by
- 911 Call Center
- Coordinates
- 33.460, -81.960
Dime to nickel sized hail. Also, 4 traffic lights were out, possibly due to wind. Time estimated.
Thunderstorm Wind, Richmond
- When
- June 16, 1:37 PM EST to 1:40 PM EST
- Where
- Richmond County, 0.57 mi S of Lakemont
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.472, -81.979
Tree down in roadway on Walton Way. Time estimated.
Thunderstorm Wind, Burke
- When
- June 16, 1:44 PM EST
- Where
- Burke County, 19.75 mi NE of Keysville
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $100
- Crop damage
- $100
- Reported by
- ASOS
- Coordinates
- 33.465, -82.035
ASOS unit at Daniel Field Airport in Augusta measured a peak wind gust of 49 knots, or 56 mph, at 1444 EDT (1344 EST).
Thunderstorm Wind, Burke
- When
- June 16, 5:19 PM EST to 5:23 PM EST
- Where
- Burke County, 3.92 mi E of St Clair
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.150, -82.152
Trees down on Quaker Rd near Taylor Rd.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, June 16 to 18, 20182 deaths · 3 injured · $2.2 million · 1 in hail · 29 events
- Flash Flooding and Hail in Michigan, June 16 to 17, 20181 death · $100 million · 1 in hail · 14 events
- Rip Current in Florida, June 16, 20181 death · 1 event
- Hail and Damaging Winds in Ohio, June 16, 2018$263,000 · 1.25 in hail · 32 events
- Flood and Hail in Massachusetts, June 16 to 18, 2018$185,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 16 to 17, 20181 injured · $165,000 · 1 in hail · 16 events
- Flash Flooding and Damaging Winds in Minnesota, June 16 to 17, 2018$315,000 · 50 kt wind · 9 events
- Tornado and Damaging Wind in Mississippi, June 16 to 18, 2018$100,000 · EF0 · 2 events
- Tornado and Flash Flood in Wisconsin, June 16, 2018$63,000 · EF0 · 10 events
- Flash Flood in Ohio, June 16, 2018$75,000 · 1 event
- Damaging Wind in New Mexico, June 16, 2018$50,000 · 56 kt wind · 1 event
- Heat in Kentucky, June 16 to 18, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760479, 760482, 760486, 760483.